Thunderstorm Wind, McLean
- When
- July 20, 4:05 AM CST to 4:11 AM CST
- Where
- McLean County, 7.77 mi ENE of Roseglen
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.800, -101.680
Early morning thunderstorms developed and intensified across north central into northeastern North Dakota in response to a strengthening low level jet and in advance of a strong surface cold front. Storms initially were elevated with several reports of strong thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Early morning thunderstorms developed and intensified across north central into northeastern North Dakota in response to a strengthening low level jet and in advance of a strong surface cold front. Storms initially were elevated with several reports of strong thunderstorm wind gusts. A bowing structure developed with one confirmed tornado on the leading edge of the storm near Rugby. Additional reports of strong winds followed the tornado, with the storms eventually moving east out of the Bismarck County Warning Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 20, 2:33 AM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 333 AM CDT WED JUL 20 2011 .SHORT TERM...TODAY THROUGH THURSDAY AFTERNOON... FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE A THREAT FOR STRONG TO SEVERE STORMS THROUGH THE MORNING HOURS...STRONG WINDS WEST AND PORTIONS OF THE CENTRAL TODAY...AND AN END TO THE HEAT AND HUMIDITY FOR ALL LOCATION BY LATER THIS AFTERNOON. USED A MODEL BLEND WITH GUIDANCE IN OVERALL DECENT AGREEMENT. CURRENTLY...STRONG UPPER LEVEL RIDGE REMAINS CENTERED OVER THE CENTRAL PLAINS/MISSOURI VALLEY REGION. THE RIDGE AXIS CONTINUES TO SHIFT EAST OF THE NORTHERN PLAINS WITH THE APPROACH OF A STRONG UPPER LEVEL TROUGH AND ITS ASSOCIATED SFC COLD FRONT NOW MOVING ACROSS THE LEE OF THE MONTANA ROCKIES. SOUTHWESTERLY FLOW ALOFT THUS REMAINS AHEAD OF THE TROUGH OVER NORTH DAKOTA. EMBEDDED LEAD S/WV IMPULSES CONTINUE TO EJECT NORTHEASTWARD OVER THE REGION...TRIGGERING SCATTERED THUNDERSTORMS. GIVEN THE ENORMOUS AMOUNT OF INSTABILITY STILL PRESENT...WILL MAINTAIN MENTIONING POSSIBLE SEVERE WEATHER THROUGH THIS MORNING. STILL MUGGY BUT WELL BELOW ADVISORY CRITERIA. WITH THE COLD FRONT EXPECTED TO SWEEP ACROSS THE REGION TODAY...PROJECTED HI VALUES WILL REMAIN WELL BELOW WARNING OR ADVISORY NUMBERS TODAY SO WILL EXPIRE THE HEAT HEADLINES WITH THIS MORNINGS FORECAST PACKAGE. MUCH NEEDED RELIEF FROM THE HEAT AND HUMIDITY ARRIVES THIS MORNING AND AFTERNOON AS THE SFC COLD FRONT NOW OVER MT MOVES QUICKLY FROM WEST TO EAST ACROSS NORTH DAKOTA. MUCH COOLER AND DRIER AIR WITH SFC DEWPOINT TEMPS FROM THE MID 50S DOWN TO THE MID 40S WILL OVERSPREAD ALL OF WEST AND CENTRAL ND BY LATE THIS AFTERNOON. AT THIS TIME THE COLD FRONT IS FORECAST TO BE THROUGH WESTERN ND AROUND SUNRISE...THEN THROUGH MY EASTERN COUNTIES BY NOON. STRONG WEST-NORTHWESTERLY WINDS BEHIND THE FRONT WILL ALSO CONTRIBUTE TO MIXING DOWN DRIER AIR ALOFT AND SCOURING OUT THE RICH MOISTURE WHICH HAS PLAGUED THE LOCAL AREA FOR SEVERAL DAYS. MAINTAINED SIGNIFICANT CHANGES TO THE DEWPOINT AND RELATIVE HUMIDITY FORECASTS WITH GREAT MODEL AGREEMENT. WIND MAGNITUDES STILL LOOK ADVISORY CRITERIA...WITH THE STRONGER WINDS ACROSS THE WEST. NORMALLY SUCH A STRONG COLD FRONT WITH THE DEGREE OF WINDS AND DRY AIR WOULD ELEVATE FIRE WEATHER CONCERNS GREATLY. HOWEVER...DUE TO THE HIGH PERCENT GREEN VALUES ACROSS THE WEST AND CENTRAL THE IMPACTS WILL BE MINIMIZED AND SHOULD NOT CONTRIBUTE TO AN INCREASE IN FIRE WEATHER HAZARDS. CHANCES FOR PRECIP/THUNDERSTORMS GREATLY DIMINISH BY THIS AFTERNOON THANKS TO THE STRONG DRY AIR ADVECTION AND AS ALL FORCING ASSOCIATED WITH THE UPPER TROUGH MIGRATES WELL TO OUR NORTH INTO SOUTH CENTRAL CANADA. DRY AND RELATIVELY COOL CONDITIONS WILL CONTINUE TONIGHT INTO THURSDAY. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... WEAK UPPER RIDGING THURSDAY NIGHT IS EXPECTED TO TRANSITION TO SOUTHWEST FLOW ON FRIDAY...WITH INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS AND ATTENDANT SEVERE WEATHER/HEAVY RAIN THREATS. DESPITE SOME LINGERING TIMING DIFFERENCES...THE MODEL/ENSEMBLE CONSENSUS FAVORS FRIDAY AFTERNOON AND NIGHT AS THE PRIME PERIOD FOR ACTIVE WEATHER. BY SUNDAY...A BROAD UPPER RIDGE WILL LIKELY BE IN PLACE ACROSS THE REGION...THEN BACK TO SOUTHWEST FLOW LATE MONDAY INTO TUESDAY. WILL KEEP THE LATER PERIODS DRY FOR NOW...BUT POPS MAY BE NEEDED EVENTUALLY. TEMPERATURES WILL REMAIN MAINLY IN THE 80S...WITH DEWPOINTS GENERALLY IN THE 50S AND 60S...WARM AND MUGGY...BUT NOTHING LIKE THE PAST FEW DAYS. && .AVIATION... EXPECT IFR TO MVFR VSBYS AND CIGS AGAIN THIS MORNING...MAINLY AFFECTING KMOT/KBIS/KJMS. SHOWERS AND ISOLD THUNDERSTORMS ARE EXPANDING IN COVERAGE ACROSS THE SOUTHWEST...WITH TRENDS SUPPORTING A MORE PROMINENT MENTION OF THUNDER IN KDIK TAF. A COLD FRONT WILL SWEEP THROUGH THE FORECAST AREA TODAY...WITH DRIER AIR AND A STRONG W/NW WIND BY LATE MORNING THROUGH THE AFTERNOON...ESPECIALLY AT KISN/KDIK. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR NDZ001>003-009>011-017>021-031>035- 040>046. && SHORT TERM...NH LONG TERM/AVIATION...RK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 337 AM CDT WED JUL 20 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 337 AM CDT WED JUL 20 2011 /237 AM MDT WED JUL 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS WEST AND CENTRAL NORTH DAKOTA. A FEW STORMS MAY BECOME STRONG TO SEVERE. VERY WINDY CONDITIONS WILL DEVELOP WEDNESDAY MORNING AND AFTERNOON AS A STRONG COLD FRONT PUSHES FROM WEST TO EAST ACROSS THE STATE. A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND WEST OF HIGHWAY 83 AS A RESULT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS ARE FORECAST THURSDAY NIGHT THROUGH SATURDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT DURING THIS PERIOD. AT THIS TIME...THE BEST CHANCE FOR WIDESPREAD SEVERE STORMS WILL BE FRIDAY THROUGH SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND HEAVY RAIN REPORTS. HEINERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 347 AM CDT WED JUL 20 2011 NDZ010-011-017-018-021-200945- DUNN-MCKENZIE-MCLEAN-MOUNTRAIL-WARD- 347 AM CDT WED JUL 20 2011 ...SPECIAL WEATHER STATEMENT... AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL DUNN COUNTY...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT A BRIEF PERIOD OF HEAVY RAIN...WITH A QUICK QUARTER TO HALF INCH POSSIBLE. * THE THUNDERSTORM WILL BE NEAR... SKUNK CREEK BAY RECREATION AREA BY 305 AM MDT... POUCH POINT RECREATION AREA BY 410 AM CDT... PARSHALL BAY RECREATION AREA BY 420 AM CDT... PARSHALL BY 430 AM CDT... PLAZA BY 440 AM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
The national radar mosaic for the moment the first event began.
5 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.
Large hail accompanied the strong winds with damage to roofs and windows. Trees in Max were damaged.
The strong thunderstorm winds blew down box elder trees and bent a flagpole.
A brief tornado touched down five miles south of Rugby on the leading edge of a linear severe thunderstorm. This tornado was within a larger area of straight line thunderstorm winds which also caused damage. Several buildings sustained damage or were destroyed by this tornado, along with trees, and three power poles were snapped along North Dakota Highway 3 where the tornado crossed. A semi truck was picked up along Highway 3 and thrown into the ditch. There were no injuries or deaths reported with this tornado. The tornado damage corresponded to EF1 on the Enhanced Fujita Scale. From that it was determined that wind speeds with this tornado were on the order of 100 miles per hour.
Tree branches were blown down throughout the city of Rugby.
Several reports of high wind and damage were received from the Rugby area. Trees were uprooted, including a 60 foot tall spruce, numerous branches were broken, and a large shop was damaged around five miles south of Rugby. There was a tornado within the high wind area. See the tornado entry for Pierce County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331590, 331591, 331595, 331593, 313186, 331599, 331899.